Back to Ask the Diabetes Team Ask the Diabetes Team

From Boston, Massachusetts, USA:

I have a cat with unregulated diabetes and I'm trying to acquaint myself with the territory. There's been some mention of the Somogyi Effect on your website and others to explain very high glucose levels in the mornings, or after observed or postulated hypoglycemic episodes. My cat's levels cycle between 450 and higher (over 600mg/dl), down to 50 and less, 4-8 hours after taking her Humulin NPH 5 units, twice daily). I've been looking up the Somogyi effect on the Internet to learn more about it, and there's an article at that cites several studies refuting that this phenomenon exists. I'm wondering how diabetologists respond to these studies (with other studies, most likely?)?


If I understand your query correctly you are concerned that the blood glucose in your cat moves from 450 to 600 mg/dl to 50 mg/dl 4 to 8 hours later after a dose of 5 units of NPH insulin. To my mind the most likely explanation of this is that the dose of insulin is too large and you should see if this effect is diminished by giving a smaller dose. If you are giving two doses of insulin and the high levels to which you refer are in the morning then it is quite probable that the evening dose of insulin is also too large and has led to a low blood sugar in the early morning followed by the characteristic counterregulatory hormone rebound.


Additional comments from Dr. Quick:

Although there are a few endocrinologists who have published their opinion that the Somogyi effect doesn't exist, most of us have simply ignored their comments, because what we see in clinical practice fits what Somogyi described. Further studies are not planned, to the best of my knowledge.


Original posting 27 Sep 1999
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.